Sleep attack from dopamine agonists leads to deadly car accident

Dr. Faiza Jibril

Written by
— Updated on January 24, 2022

parkinsonsThis case involves a seventy-two-year-old female with a past medial history degenerative disc disease for which she occasionally took analgesia prescribed to her by her primary care physician. The woman’s family began to notice a change in the patient’s mental status as well as slowed movement, slurred speech and difficulty writing. After consultation with her primary care physician the woman was referred to a neurologist. The patient was diagnosed with Parkinson’s disease and was started on a regimen of Sinemet and Mirapex to help control her movement disorder symptoms. Shortly after treatment began the patient began to experience chronic lethargy associated with sudden onset sleep attacks. The sleep attacks were sporadic throughout the day. Concerned by the new symptoms she was experiencing the woman returned to her primary care physician complaining of these episodes. The treating physician advised the woman that the sleep attacks and lethargy were most likely a side effect of the pain medication that she was taking for her chronic back pain. At the time of her Parkinson’s diagnosis the patient was taking Ultram for pain relief but was recently switched to Vicodin by the primary care physician. One week after the woman presented complaining of sleep attacks the patient was driving home from a family event where she had ingested a small quantity of alcohol. The woman had taken both the Ultram for her back pain and her Parkinson’s medications in addition to the alcohol. The woman lost control of her vehicle and struck a pedestrian causing serious brain injuries. The pedestrian required a bilateral craniotomy and died as a result of his injuries. It was alleged that the woman should not have been driving due to her sleep attacks.

Question(s) For Expert Witness

  • Can Mirapex or Sinimet cause sudden onset of sleep? Can this be exacerbated by the ingestion of alcohol and pain medications such as Vicodin?

Expert Witness Response E-005521

The dopamine agonists (Mirapex, Requip, etc) are well known to cause “sleep attacks.” It most likely can also happen with Sinemet. In addition to “sleep attacks”, these medications also can cause drowsiness, which can be more constant, and it would be aggravated by the ingestion of any other central nervous system depressant, such as liquor or Vicodin. When first starting these medications, a warning about drowsiness and sleep attacks should absolutely be given to the patient by the physician.

Contact this expert witness

Find a Medication Expert Witness Near You

What State is your case in?

AL AK AZ AR CA CO CT DE DC FL GA HI ID IL IN IA KS KY LA ME MD MA MI MN MS MO MT NE NV NH NJ NM NY NC ND OH OK OR PA RI SC SD TN TX UT VT VA WA WV WI WY